Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Indianapolis, IN

May 11, 20054 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2005, 8:48 PM EST for 4 counties in Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 8:48 PM EST (01:48 UTC)
Expired
May 11, 2005, 9:30 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Bartholomew County, IN, Brown County, IN, Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 120148
SVRIND
INC005-013-081-145-120230-
/O.NEW.KIND.SV.W.0050.050512T0148Z-050512T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EST WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF COLUMBUS
  SOUTHEASTERN JOHNSON COUNTY IN CENTRAL INDIANA
  SOUTHWESTERN SHELBY COUNTY IN CENTRAL INDIANA
  NORTHEASTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 930 PM EST

* AT 846 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PRINCES LAKES...OR ABOUT 13 MILES NORTHWEST
  OF COLUMBUS...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURGH AROUND 900 PM EST
  TAYLORSVILLE AROUND 915 PM EST
  CLIFFORD AROUND 930 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3947 8607 3932 8619 3908 8596 3934 8571

$$

JB
2 follow-up statements
000 
WWUS53 KIND 120210
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
907 PM EST WED MAY 11 2005

INC005-013-081-145-120230-
/O.CON.KIND.SV.W.0050.000000T0000Z-050512T0230Z/
BARTHOLOMEW-BROWN-JOHNSON-SHELBY-
907 PM EST WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EST FOR
NORTHEASTERN BROWN...BARTHOLOMEW...SOUTHEASTERN JOHNSON AND
SOUTHWESTERN SHELBY COUNTIES...

AT 900 PM EST...AMATEUR RADIO OPERATOR REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL JUST NORTH OF EDINBURGH.  AT 
907 PM EST...THIS STORM WAS LOCATED NEAR COLUMBUS...MOVING SOUTHEAST 
AT 25 MPH.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3947 8607 3932 8619 3908 8596 3934 8571

$$

JB
000 
WWUS53 KIND 120224
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
924 PM EST WED MAY 11 2005

INC005-013-081-145-120230-
/O.CON.KIND.SV.W.0050.000000T0000Z-050512T0230Z/
BARTHOLOMEW-BROWN-JOHNSON-SHELBY-
924 PM EST WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EST FOR
NORTHEASTERN BROWN...BARTHOLOMEW...SOUTHEASTERN JOHNSON AND
SOUTHWESTERN SHELBY COUNTIES...

AT 922 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR COLUMBUS...MOVING SOUTHEAST AT 15 MPH.

.

LAT...LON 3947 8607 3932 8619 3908 8596 3934 8571

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 PM EST, 6 hours 18 minutes earlier.

Area forecast discussion, May 11, 2:30 PM EST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 11 2005

.DISCUSSION...A WARM FRONT STRETCHED FM NRN MO ACRS CENTRAL IL TO
NRN INDIANA EARLY THIS PM. 88D SHOWS TSRA DEVELOPING ALONG THE
BOUNDARY. SFC DEWPOINTS ACRS THE FA ARE IN THE MIDDLE TO UPPER 60S
AND TEMPS HAVE RISEN TO THE LOWER AND MIDDLE 80S.

FORECAST CHALLENGE TDY WL BE TSRA CHCS.

MODELS ARE IN AGREEMENT WITH THE OVERALL PATTERN...BUT ARE A BIT
DIFFERENT WITH THE SMALLER DETAILS. MODELS KEEP WEAK UPPER RIDE ACRS
THE AREA WITH LITTLE IN THE WAY OF DYNAMICS TO PUSH ACRS THE AREA.
HOWEVER LWR LVLS CONTINUE TO HAVE PLENTY OF MOISTURE TONIGHT AND
THURSDAY AS WARM FRONT SLOWLY SAGS S ACRS INDIANA ON THURSDAY.
BEST Q VECTOR CONVERGENCE IS FOUND ACRS IL AND NRN INDIANA TONIGHT
AND THURS. TIME SECTIONS SHOW GOOD MOISTURE PUSHING THROUGH THE AREA
TONIGHT AND NAM IS A BIT STRONGER WITH THE VV THAN THE GFS. GIVEN
EXPECTED DEVELOPMENT UPSTREAM ALONG THIS BOUNDARY AND H8-H3 LAYER
THICKNESS PROPAGATION EXPECT THUNDERSTORMS CERTAINLY LOOK GOOD
TONIGHT. CURRENT CAPES ACRS THE FA ARE 2500-3500 J/KG. HENCE WL
CONTINUE TSRA CHCS TONIGHT AND CONTINUE MENTION OF POSSIBLE SVR.
GIVEN THE MOIST AIR MASS ACRS THE AREA AND EXPECTED PCPN WL LEAN
TOWARD WETBULB TEMPS FOR LOWS...WHICH SHUD BE A BIT WARMER THAN
MAV/FWC.

AS FRONT SAGS S ACRS THE FA ON THURS...SFC FLOW BECOME NE-E AND WE
VACATE THE WARM SECTOR FOR THE MOMENT. GIVEN MORE CLDS EXPECTED ON
THURS WL LEAN A BIT COLDER THAN THE MAV TEMPS FOR
HIGHS...PARTICULARLY ACRS THE NRN PART OF THE FA. GOOD CONVERGENCE
WL STILL BE ON PLACE ACRS THE ARE ON THURS WITH THE FRONTAL BOUNDARY
IN THE AREA AND SMALL TSRA CHC WL CONTINUE TO BE NEEDED. NO SVR
MENTION THOUGH AS CAPES WL BE MUCH LOWER AND ERLY SFC FLOW NOT AS
FAVORABLE.

THURS NIGHT AND FRI WARM FRONT LIFTS BACK NORTH AND WE ARRIVE IN THE
WARM SECTOR ONCE AGAIN. FOR THE MOMENT WL FOCUS TSRA CHCS ON THUS
NIGHT AND AGAIN ON FRI AFTERNOON WITH DAYTIME HEATING AND
APPROACHING COLD FRONT FROM THE NW. GIVEN EXPECTED DYNAMICS...CAPES
AND TIMING OF THE SYS ON FRI AFTERNOON AND EVENING SVR STORMS STILL
POSSIBLE AT THIS POINT. WITH SOME WAA ON THURS NIGHT INTO FRI AND WL
LEAN TOWARD THE HIGHER SIDE OF MAV LOWS/HIGHS FOR THURSDAY
NIGHT/FRIDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SVR TSRA WATCH 246 UNTIL 00Z FOR
NE FA.

&&

PUMA
Hazardous weather outlook, May 11, 3:29 PM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST WED MAY 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
329 PM EST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS CENTRAL INDIANA. SOME OF THE
STORMS WILL CONTAIN SEVERE HAIL. DAMAGING STRAIGHT LINE WINDS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. SEVERE
STORMS ARE GOING TO BE POSSIBLE FRIDAY AND FRIDAY NIGHT.
LIGHTNING...LARGE HAIL AND DAMAGING WINDS WOULD AGAIN BE THE HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT DAMAGING WINDS AND ANY SIZE HAIL THAT IS
RECEIVED TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JP

In the hours before

Local storm report, May 11, 6:37 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
637 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 E BAINBRIDGE          39.76N 86.79W
05/11/2005  1.00 INCH        PUTNAM             IN   TRAINED SPOTTER

&&

JB
Local storm report, May 11, 7:02 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
702 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 W MOORESVILLE         39.62N 86.43W
05/11/2005  0.75 INCH        MORGAN             IN   AMATEUR RADIO

&&

JB
Local storm report, May 11, 7:08 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             3 S LAKE HART           39.53N 86.43W
05/11/2005  1.00 INCH        MORGAN             IN   AMATEUR RADIO

&&

JB
Local storm report, May 11, 7:32 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             9 SE ROCKVILLE          39.67N 87.11W
05/11/2005  0.75 INCH        PARKE              IN   AMATEUR RADIO

&&

JB
Special weather statement, May 11, 7:47 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 PM EST WED MAY 11 2005

INZ030-036>049-051>057-060>065-120200-
BARTHOLOMEW-BOONE-BROWN-CLAY-CLINTON-DECATUR-DELAWARE-GREENE-
HAMILTON-HANCOCK-HENDRICKS-HENRY-JOHNSON-MADISON-MARION-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPTON-VERMILLION-VIGO-
747 PM EST WED MAY 11 2005

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT ALONG AND
NORTH OF A LINE FROM CRAWFORDSVILLE TO NEW CASTLE.

THE SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT ALONG AND
SOUTH OF A LINE FROM SOUTHERN VERMILLION COUNTY TO NEAR RUSHVILLE.
THE SEVERE THUNDERSTORM WATCH IS STILL IN EFFECT FOR THE
INDIANAPOLIS METRO AREA UNTIL 900 PM EST.  HOWEVER FOR COUNTIES JUST
TO THE NORTH OF INDIANAPOLIS THE SEVERE THUNDERSTORM WATCH IS
LONGER IN THE EFFECT.

STRONG THUNDERSTORMS EXTENDED FROM VERMILLION COUNTY TO JUST SOUTH
OF GREENCASTLE TO NEAR SHELBYVILLE.

JEH
Local storm report, May 11, 8:37 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 S FRANKLIN            39.48N 86.06W
05/11/2005  0.88 INCH        JOHNSON            IN   AMATEUR RADIO

&&

DRT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:08 PM ESTSevere Thunderstorm WarningINDParke17 min
May 11, 7:08 PM ESTSevere Thunderstorm WarningINDParke16 min
May 11, 7:09 PM ESTSevere Thunderstorm WarningINDDecatur, Rush19 min
May 11, 7:11 PM ESTSevere Thunderstorm WarningINDMorgan49 min
May 11, 7:50 PM ESTSevere Thunderstorm WarningINDJohnson55 min
May 11, 9:17 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.